Delaware, 2007

Lightning Strike in Delaware, July 16, 2007

July 16, 2007 · NWS PHI · 1 event in 1 county or zone

A slow moving cold front helped trigger thunderstorms that were prolific cloud-to-ground lightning producers during the late afternoon and early evening of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front helped trigger thunderstorms that were prolific cloud-to-ground lightning producers during the late afternoon and early evening of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 16, 3:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT MON JUL 16 2007

.SYNOPSIS...
A WEAKENING FRONTAL BOUNDARY IS ACTING AS A FOCUSING MECHANISM FOR
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN MIDDLE ATLANTIC
STATES. A WAVE OF LOW PRESSURE IS EXPECTED TO DEVELOP ON THIS
BOUNDARY AND MOVE OFFSHORE EARLY ON TUESDAY. IN ITS WAKE A WEAK HIGH
PRESSURE SYSTEM WILL MOVE OVER THE REGION. A WARM FRONT IS
THEN FORECAST TO MOVE THROUGH TUESDAY NIGHT. FOR THE REST OF THE
WORK WEEK A PAIR OF COLD FRONTS ARE FORECAST TO MOVE INTO THE
AREA. THE FIRST LATE WEDNESDAY INTO THURSDAY IS EXPECTED TO
DISSIPATE OVER THE REGION. A STRONGER ONE SHOULD THEN SLOWLY MOVE
THROUGH DURING THE CALENDAR DAY ON FRIDAY. THIS BOUNDARY IS THEN
EXPECTED TO STALL JUST TO THE EAST OF THE MIDDLE ATLANTIC STATES
OVER THE WEEKEND BEFORE HIGH PRESSURE NUDGES IT FARTHER OFFSHORE
LATER SUNDAY OR MONDAY.

&&

.NEAR TERM /THROUGH 6 AM TUESDAY/...
THE NAM OVERALL HAD A SLIGHTLY BETTER INIT THAN THE GFS AND WILL BE
USED. OTHERWISE OLD FRONTAL BOUNDARIES NEVER REALLY GO QUIETLY INTO
THE NIGHT. INSTEAD THEY ACT AS FOCUSING MECHANISMS AS WE ARE
DISCOVERING RIGHT ABOUT NOW. SEA BREEZE REINFORCING FRONT ALSO
HELPING TO AID TSRAS THAT HAVE POPPED IN SOUTHEASTERN NJ. BASED ON
INSTAB ANALYSES THE MOST UNSTABLE AIR IN OUR CWA (CAPES >2000J AND
LI/S BLO -4C) ARE IN DELMARVA. THIS WILL REMAIN THE MOST VULNERABLE
LCCN FOR SVR WX. THATR REGION IS NICELY PLACED IN THE ENTR RNG OF AN
H2.5 JET AND WHL THE OVERALL WIND SPEED PROFILE IS NOT TERRIFIC, THE
SHEAR VALUES NEAR THE FRONTAL BOUNDARY ARE BORDERING ON
SUPERCELLULAR. THE ONGOING CONVECTION IN VA IS ALSO BEING AIDED BY A
SHORT WAVE THAT WAS OVER IN KY AND NONE OF THE MODELS SEEM TO HAVE
GIVEN IT ENUF JUSTICE. ON THE DOWN SIDE SW FLOW IS NOT AS CONDUCIVE
AROUND HERE FOR SVR WX. WE ARE SEEING ONE REASON ALRDY AS THE CI
BLOW-OFF FROM THE CONVECTION IS ABOUT TO REACH OUR CWA. WHL THE
WRF-NMM SHOWS A CONVECTIVE FEEDBACK ISSUE, THE BOTTOM LINE THAT IT
REMAINS UNSTABLE ALF TO SUSTAIN CONVECTION INTO THE EVE ACRS THE
SERN PART OF OUR CWA RINGS TRUE. FARTHER TO THE N (TU OKX) A SHORT
WAVE MOVG ACRS OH MIGHT BE ABLE TO TAP INTO THE SERN MSTR AND DVLP A
COUPLE OF SHRAS ACRS THE NRN PART OF OUR CWA AFT MIDN. THE WRF-NMM
(WHICH WE ARE FOLLOWING) DOES NOT INDICATE ENUF INSTAB ALF FOR
THUNDER. BACK S AGAIN WHL WE CONTD THE TSRA THREAT OVRNGT, CHCS
SHOULD DIMINISH AS THE SHRT WV EXITS AFT MIDN. WE FOLLOWED A GUID
COMP FOR MIN TEMPS AS THE ETA MOS DEWPTS OF LATE OFTEN HAVE BEEN
TOO HIGH.

&&

.SHORT TERM /6 AM TUESDAY THROUGH WEDNESDAY/...
TUE MIGHT PROVIDE A LULL IN THE CONVECTIVE ACTIVITY AS THERE ARE NO
DISCERNIBLE STG SHRT WAVES IN THE FLOW ALF AND HEIGHTS ARE FCSTD TO
RISE. THE WRF-NMM DOES NOT SUPPORT ANY CONVECTION AS FCSTD CAPES
BASICALLY STAY BLO 1000J AND WITH SOME MIXING IN THE LOWEST 100MB
WILL PBLY BE LESS. THE GFS DOES LEAVE THE DOOR OPEN ACRS THE SERN
PART OF OUR CWA NEAR THE DISPTG BOUNDARY. IRONICALLY ITS MOS POPS
ARE LOWER THAN THE ETA. ATTM WE HAVE OPTED TO LEAVE OUT PCPN WHAT WE
BELIEVE WOULD BE ISOLATED (AS IN WRN CONUS ISOLATED <10%) COVERAGE.
TEMPWISE WHAT HAS CONTINUED TO HOLD WITH EVERY 90ISH EVENT SO FAR
THIS SUMMER HAS BEEN THAT GFS MOS HAS BEEN TOO HOT. FCSTD 1000-850MB
THICK STRAIGHT UP SUPPORTS AN 89 FOR PHL WHICH ONCE AGAIN LEANS TWD
THE ETA MOS.

BOTH THE WRF AND GFS SHOW AN ORGANIZED WAA PUSH ON TUE NGT. THE JET
STRUCTURE IS NOT AS SUPPORTIVE OVRNGT AS IT IS FOR ERLY THIS EVE
SOUTH. THIS IS THE  REASON FOR NOW WE ARE KEEPING POPS AS CHC. IT IS
WAY ENUF UNSTABLE ALF TO KEEP THUNDER GOING THRU THE NGT.

THE NEXT FNT ON WED STARTS TO APCH OUR CWA. EVEN WITH THE FNT STILL
FAIRLY GEOGRAPHIC AWAY, THE MDLS HAVE A PRETTY WELL TIMED SHORT WAVE
FOR CONVECTION COINCIDING WITH DAYTIME HEATING. THIS MIGHT NOT COME
TO FRUITION, BUT WITH HIER DEWPTS FCSTD AND ANOTHER DAY IN THE
SOUPIER AIR MASS (CAPES ONCE AGAIN FCSTD TO BE BTWN 1000-2000J), WE
HAVE CONTD THE CHC FOR TSRAS, ESP DURG THE AFTN. WHL THERE MIGHT BE
A COUPLE OF SVR TSRA, THE LACK OF DRY AIR ALF AND WEAK WINDS ALF DO
NOT ATTM SUPPORT ANY ORGANIZED EVENT. THIS IS ONE DAY WHERE WE WILL
BE GOING ABV ALL THE GUID DATASETS FOR MAX TEMPS. NOT SURE IF THE
OVRNGT CONVECTION OR GREATER MSTR (TOO MANY CLOUDS IN THE GUID
WORLD) IS THE REASON THE MOS GUID IS SO LOW, BUT THE FULL SUN MACROS
SUPPORT MID 90S ON THE CSTL PLAIN. WE/RE NOT GOING THAT HIGH, BUT
THE 1000-850 THICK FCST SUG SOME LOW 90S ARE DOABLE. FCST HEAT
INDICES ATTM DO NOT REACH HEAT ADVY CRIT FOR URBANINZED AREAS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THERE SHALL BE A VERY WET DAY (FLOODING?) IN HERE AS A POSITIVE TILT
TROF (THUS SLOW MOVING AND WAVY FRONT) SLOWLY WORKS ITS WAY
EASTWARD. THERE IS PRETTY GOOD MODEL AGREEMENT ON THIS. ALTHO THIS
MIGHT OCCUR ON THU VS FRI. THE SPLIT OCCURS OVER THE WEEKEND WHERE
THE GFS/SEF/ECMWF ARE AGGRESSIVE ENUF TO HAVE THE FNT CLEAR THE
COAST WHL THE UKMET AND NOGAPS HANG BACK THE TROF AND CLOSE IT OFF
SO THE FNT REMAINS W AND EVERY DAY HAS THE CHCS FOR PCPN. WHL
CONFIDENCE IS HIGH FOR A SOAKING DAY (CENTERED ABOUT FRIDAY FOR
NOW), IT IS NOT AS HIGH AS TO HOW GOOD (DRY) THE WEEKEND AND MONDAY
SHALL BE.

A COLD FRONT IS EXPECTED TO DISSIPATE AS IT MOVES THRU OUR CWA ON
WED NGT OR THU. THE STRONGER SECOND FNT SHLD BE IN THE SAINT
LAWRENCE VLY. THIS ONE IS PROGGED TO SLOWLY MOVE THRU OUR CWA DURING
THE CALENDAR DAY ON FRIDAY AND OFFER THE BEST CHANCES FOR PCPN AS
DEPICTED IN THE CURRENT FCST. HOW MUCH OF AN OFSHR PUSH WILL HAVE
THE BEARING ON THE WEEKEND/S WX. EVEN IF THE FNT DOES MOVE OFSHR, A
COLD POCKET ALF MIGHT INDEUCE SOME PCPN ON SAT. WE HAVE HEDGED THE
FCST BOTH WAYS WITH THIS GIVING US A SHOT AT PCPN FROM EITHER THE
FNT SLOWING OR THE COLD POOL ALF MOVG THRU. SUNDAY ATTM LOOKS LIKE
THE BETTER OF THE TWO WEEKEND DAYS (HE SAYS), BUT THE ECMWF AND GFS
BOTH ARE FCSTG A WAVE TO MOVE ALG THE OFSHR FNT. THIS MIGHT BE A
CLOSE CALL FOR THE ERN PART OF OUR CWA. FAIR WX THEN EXPECTED FOR
MON. WE AGREE WITH HPC/S DECISON TO GO ABV THE STAT GUID FOR MAX
TEMPS ON THU IN THE PRE STGR FRONT ENVIRONMENT. THU MIGHT BE THE
HOTTEST DAY OF THE LOT AFTER ALL IS SAID AND DONE. WE ALSO KEPT MAX
TEMPS ABV THE STAT GUID FOR FRI AS THEY ARE NOT THAT FAR FROM CLIMO.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE THE RULE THIS HOUR AT ALL THE TERMINALS, ALTHOUGH
SOME ISOLATED THUNDERSTORMS ARE BEING PICKED UP ON RADAR (MAINLY
ALONG THE COASTAL PLAIN). OTHER THAN SOME BRIEF RESTRICTIONS DUE TO
THE THUNDERSTORMS, VFR SHOULD CONTINUE INTO THE EVENING HOURS. LATER
TONIGHT, A FEW TERMINALS COULD SLIP INTO THE MVFR RANGE DUE TO SOME
LIGHT FOG AND VISIBILITY RESTRICTIONS.

WINDS ARE MAINLY FROM THE EAST OR NORTHEAST IN THE POST FRONTAL
ENVIRONMENT. THEY SHOULD BECOME LIGHT AND VARIABLE TONIGHT AND THEN
MORE NORTHERLY TOMORROW MORNING AS LOW PRESSURE MOVES OFF THE COAST.

THE FRONT THAT IS RESPONSIBLE FOR THE STORMS WILL REMAIN ACROSS THE
REGION TONIGHT. THE ALREADY MENTIONED WAVE OF LOW PRESSURE IS
EXPECTED TO DEVELOP ON THIS BOUNDARY AND MOVE OFFSHORE EARLY ON
TUESDAY. A WARM FRONT IS FORECAST TO MOVE THROUGH THE TERMINALS ON
TUESDAY NIGHT. A COUPLE OF COLD FRONTS ARE EXPECTED TO FOLLOW LATER
IN THE WEEK.

&&

.MARINE...
WINDS HAVE GONE ONSHORE THROUGHOUT THE NEARSHORE WATERS. NO
HEADLINES ARE EXPECTED TONIGHT OR THROUGH AT LEAST TUESDAY NIGHT. A
SERIES OF FRONTS WILL APPROACH THE COASTAL WATERS DURING THE MID AND
LATE WEEK TIME FRAME. AS THE FRONTS WORK THROUGH WITH RIPPLES OF LOW
PRESSURE, SMALL CRAFT ADVISORIES MIGHT BE NEEDED. IVE MENTIONED
SOME FIVE FOOT SEAS WEDNESDAY INTO THURSDAY AT THIS TIME. IF SMALL
CRAFT CONDITIONS DO IN FACT DEVELOP, THEY WILL ON THE MINIMAL SIDE.

&&

.HYDROLOGY...
FCSTD PWATS ARE EXPECTED TO AVERAGE 2 FROM WED INTO FRI. POS TILT
TROF WITH THOSE VALUES UNFORTUNATELY LEND TO A GREATER RISK FOR
FLASH FLOODING FROM THE TSRAS. IT HAS BEEN DRY OF LATE SO THIS WILL
IN ALL LIKELIHOOD BE AN URBAN SMALLER STREAM CONCERN VS THE LARGER
STREAMS AND RIVERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION...KRUZDLO
MARINE...KRUZDLO
HYDROLOGY...GIGI
Hazardous weather outlook, Jul 16, 10:36 AM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1136 AM EDT MON JUL 16 2007

DEZ004-NJZ001-007>010-012>015-018>020-022>027-PAZ054-055-061-062-069-
071-171545-
DELAWARE BEACHES-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-LEHIGH-NORTHAMPTON-BUCKS-
PHILADELPHIA-
1136 AM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ016-017-021-PAZ060-067-068-070-
171545-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-BERKS-CHESTER-MONTGOMERY-
DELAWARE-
1136 AM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-171545-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1136 AM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRUZDLO

In the hours before

Special weather statement, Jul 16, 11:10 AM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 PM EDT MON JUL 16 2007

DEZ001>003-MDZ008-012-015-019-020-NJZ016-017-021-PAZ060-067-068-
070-170000-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-BERKS-CHESTER-
MONTGOMERY-DELAWARE-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON...
PENNSVILLE...GLASSBORO...MILLVILLE...READING...WEST CHESTER...
NORRISTOWN...MEDIA
1210 PM EDT MON JUL 16 2007

...A FEW THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...

A COLD FRONT HAS STALLED ACROSS PORTIONS OF THE REGION. BECAUSE OF
THIS, SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP
THIS AFTERNOON AND EARLY EVENING. AS THE THUNDERSTORMS WORK WITH
THE INSTABILITY CREATED FROM THE HEAT OF THE DAY, A FEW OF THEM
COULD BE ON THE STRONG TO SEVERE SIDE. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING STRAIGHT-LINE WINDS AND HAIL. THE SEVERE
THREAT WILL DIMINISH AROUND SUNSET AFTER THE DAYTIME INSTABILITY
IS LOST.

KRUZDLO
Special weather statement, Jul 16, 12:59 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
159 PM EDT MON JUL 16 2007

NJZ022-027-161845-
ATLANTIC-SOUTHEASTERN BURLINGTON-
159 PM EDT MON JUL 16 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ATLANTIC AND
SOUTHEASTERN BURLINGTON COUNTIES...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN HAMMONTON AND EGG HARBOR CITY...MOVING
EAST AT 15 MPH.

THE THUNDERSTORM IS ACCOMPANIED BY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.  THERE MAY ALSO BE GUSTY WINDS AND HAIL.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

IOVINO
Special weather statement, Jul 16, 2:17 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EDT MON JUL 16 2007

NJZ022-162015-
ATLANTIC-
317 PM EDT MON JUL 16 2007

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT ATLANTIC COUNTY...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAYS LANDING...MOVING EAST AT 10 MPH. THE
THUNDERSTORM WILL BE NEAR POMONA AND EGG HARBOR CITY AROUND 345
PM...AND PORT REPUBLIC AROUND 400 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

IOVINO
Special weather statement, Jul 16, 3:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 PM EDT MON JUL 16 2007

DEZ003-162115-
INLAND SUSSEX-
425 PM EDT MON JUL 16 2007

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT SUSSEX COUNTY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN MILFORD AND MILTON...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL REACH SLAUGHTER BEACH...PRIMEHOOK BEACH
AND BROADKILL BEACH BETWEEN 430 AND 445 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

IOVINO
Special weather statement, Jul 16, 4:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 PM EDT MON JUL 16 2007

DEZ003-004-162215-
DELAWARE BEACHES-INLAND SUSSEX-
515 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS CONTINUE TO AFFECT NORTHEASTERN SUSSEX
COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM OVER NORTHEASTERN SUSSEX COUNTY AND ADJACENT
WATERS OF DELAWARE BAY. THE THUNDERSTORMS WERE MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL CONTINUE TO AFFECT AREAS AROUND LEWES AND
HARBESON...AND WILL BEGIN TO AFFECT THE DELAWARE BEACHES FROM INDIAN
RIVER INLET NORTHWARD BY 530 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

IOVINO

The radar

The Dover AFB radar (KDOX), 26 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
July 16, 4:30 PM EST to 4:55 PM EST
Where
Sussex County, Lewes
Property damage
$75,000
Reported by
Newspaper
Coordinates
38.770, -75.150

A series of thunderstorms over a period of three hours produced about 1100 cloud-to-surface lightning strikes in Sussex County and Delaware Bay from 4 p.m. EDT through 7 p.m. EDT on the 16th. About ten structures were struck by lightning in and around Lewes. The worst reported property damage was the ensuing fire that occurred after a lightning strike to a Brighton Drive home. The fire damage was estimated at $50,000. The lightning strike in the Sussex East Mobile Home Park started a shed fire which spread to a home, but was quickly extinguished. Two small fires were started by lightning strikes to homes in the Eagle Point Landing Development. Another lightning strike occurred at an apartment building at the Village of Five Points development. Lightning struck a Home Depot twice on Delaware State Route 1. Lightning also struck the Furniture Galley on Delaware State Route 1 and Practically Yours on U.S. Route 9. No serious injuries were reported with any of the fires.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51457.